Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 46, NWS Detroit, MI

July 31, 2021

NWS Detroit, MI issued this small craft advisory at Jul 31, 2021, 3:44 PM EDT. It took effect at Aug 1, 2021, 12:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 31, 2021, 3:44 PM EDT (19:44 UTC)
In effect from
Aug 1, 2021, 12:00 PM EDT
Expired
Aug 2, 2021, 3:33 AM EDT
In force
16 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

523 
WHUS73 KDTX 311944
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
344 PM EDT Sat Jul 31 2021

LHZ421-441>443-010830-
/O.NEW.KDTX.SC.Y.0046.210801T1600Z-210802T0800Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
344 PM EDT Sat Jul 31 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SUNDAY TO 4 AM EDT
MONDAY...

* WHAT...Expect sustained winds up to 18 knots from the north 
  with gusts up to 24 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 6 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 6 PM EDT Sunday 
  with the largest waves expected around 6 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
803 
WHUS73 KDTX 010735
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
335 AM EDT Sun Aug 1 2021

LHZ421-441>443-012000-
/O.CON.KDTX.SC.Y.0046.210801T1600Z-210802T0800Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-Port Sanilac to Port Huron MI-
335 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 4 AM
EDT MONDAY...

* WHAT...Expect sustained winds up to 18 knots from the north with
  gusts up to 25 knots. The largest significant waves will be 4 
  feet with a potential maximum wave height of 5 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI, Harbor 
  Beach to Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 6 PM EDT Sunday 
  with the largest waves expected around 6 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
290 
WHUS73 KDTX 011934
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
334 PM EDT Sun Aug 1 2021

LHZ421-020200-
/O.EXT.KDTX.SC.Y.0046.000000T0000Z-210802T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-
334 PM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

* WHAT...Expect sustained winds up to 18 knots from the north 
  with gusts up to 23 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 5 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 4 PM EDT Sunday 
  with the largest waves expected around 6 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LHZ441>443-020300-
/O.CON.KDTX.SC.Y.0046.000000T0000Z-210802T0800Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
334 PM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT MONDAY...

* WHAT...Expect sustained winds up to 18 knots from the north 
  with gusts up to 23 knots. The largest significant waves will 
  be 5 feet with a potential maximum wave height of 7 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 5 PM EDT Sunday 
  with the largest waves expected around 8 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
374 
WHUS73 KDTX 020035
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
835 PM EDT Sun Aug 1 2021

LHZ421-020145-
/O.CAN.KDTX.SC.Y.0046.000000T0000Z-210802T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-
835 PM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Wave heights will continue decreasing through the remainder of the
evening and into tonight, thus the advisory is cancelled. However,
choppy waves of 2 to 4 feet will continue to be possible
especially through midnight.

$$

LHZ441>443-020800-
/O.CON.KDTX.SC.Y.0046.000000T0000Z-210802T0800Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
835 PM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT MONDAY...

* WHAT...Expect sustained winds up to 20 knots from the north 
  with gusts up to 26 knots. The largest significant waves will 
  be 5 feet with a potential maximum wave height of 7 feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 9 PM EDT Sunday 
  with the largest waves expected around 10 PM EDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
445 
WHUS73 KDTX 020733
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
333 AM EDT Mon Aug 2 2021

LHZ441>443-020845-
/O.CAN.KDTX.SC.Y.0046.000000T0000Z-210802T0800Z/
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
333 AM EDT Mon Aug 2 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Northerly winds will continue to weaken and back to the northwest
this morning. This will relax wave action across the area today.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 31, 3:13 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 31, 3:13 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
313 PM EDT Sat Jul 31 2021

.DISCUSSION...

A mid level short wave impulse now moving across nrn Georgian Bay
tracked across ern Upper MI and the straits region earlier today,
responsible for the widespread showers and scattered thunderstorms
in this region. A trailing cold front extends from the corresponding
surface low over the nrn lakes and across nrn Wisconsin. Subtle
moisture pooling and instability along this front is already
producing convection across nrn Wisconsin and nrn Lower Mi.
Meanwhile, srn Lower Mi looks firmly capped at the moment, allowing
nothing more than a sct-bkn cu field.

The cold front is forecast to advance south into the Saginaw
Valley/thumb region late this evening, then drift south of metro
Detroit toward daybreak Sunday. A compact mid level short wave now
located just north of Lake Superior will move into nw Lower Mi late
tonight, allowing large scale ascent to expand across central and
southern Mi. This combined with an axis of instability along/ahead
of the front will trigger convection as it works south. During the
night, the strongest ascent will be focused across the Saginaw
Valley and thumb region. This will also be where the better
instability will reside. So convection chances will be higher across
the north tonight. Despite some steepening mid level lapse rates,
instability tonight will mainly be weak; 0-1km ML CAPE under 1000
J/kg. Even with forecast 0-6km bulk shear values of 20 to 30 knots,
this does not appear sufficient to support a severe wx risk. Several
high res solutions do however pick up on the heat flux off Saginaw
Bay producing some locally higher instability parameters across the
northern thumb, suggestive of the potential for isolated
strong/severe storms in this region.

The mid level positive PV anomaly is still forecast to move across
central/southern Lake Huron during the first half of the day Sunday.
Deep layer cyclonic flow and steep mid level lapse rates courtesy of
cold air aloft will contribute to some diurnal convection across all
of Se Mi on Sunday. The closer proximity to the mid level cold pool
and boundary layer convergence along a secondary cold front, not to
mention the moisture flux off Lake Huron, will focus more numerous
showers/thunderstorms in the thumb region. The convective cloud
depths heat flux off the lakes in the cool airmass will also support
a chance for waterspouts across the Great Lakes Sunday. The cloud
cover and showers along with 850mb temps dropping into the single
digits will lead to a relatively cool day Sunday as highs top out
mainly in the 70s. Strong mid level subsidence will follow in the
wake of the mid level wave late Sun afternoon/evening, leading to a
steady clearing trend and end to the convection.

High pressure will expand across the Great Lakes on Monday and then
hold over the region into mid/late in the work week. Despite some
broad mid level troughing overhead, dry air and little large scale
ascent will warrant a dry forecast. Temps will remain on the cool
side to start the week before a gradual warming trend takes hold by
the mid/late week.

&&

.MARINE...

A cold front associated with low pressure moving across the northern
Great Lakes will continue dropping southeast across the local waters
the remainder of today and into Sunday morning. This front will
promote increasing chances for scattered to numerous showers and
thunderstorms, especially tonight into Sunday morning across the
southern half of the local waters. Increasingly cold temperatures
aloft behind the front will allow for deepening convective depths
with the warm waters of the southern Lake Huron basin to promote a
risk for waterspouts late tonight and especially during the day on
Sunday, and boaters should pay extra caution to this potential risk.

In addition to the potential for waterspouts Sunday, moderate
northerly flow gusting to around 25 knots at times will lead to
building wave heights of 3-5+ feet in the Lake Huron nearshore
waters from outer Saginaw Bay to Port Austin to Port Huron, and a
Small Craft Advisory will go into effect beginning at noon Sunday
through Sunday night. Marine conditions will rapidly improve Monday
as expansive high pressure builds into the Great Lakes resulting in
dry weather, decreasing waves, and lighter northerly winds that will
back more southwesterly with time heading into the middle of next
week.

&&

.HYDROLOGY...

The better convective rainfall potential tonight will be across the
Saginaw Valley and thumb region. Local rainfall amounts up to a
quarter inch are possible. A little more widespread convection both
tonight and on Sunday is forecast across the thumb region. This
region as the potential to see total rainfall of a half inch to an
inch. They brevity of any convection across the remainder of the
forecast area both tonight and Sunday will hinder excessive
rainfall.

&&

.PREV DISCUSSION...
Issued at 115 PM EDT Sat Jul 31 2021

AVIATION...

VFR conditions will continue to hold well into the evening as high
pressure pushes away from the region. Southwest flow has developed
with winds generally 10 kts or less. Diurnal cumulus will mainly be
scattered over the Detroit area TAF sites. Otherwise, several bands
of mid cloud (12k ft or higher) will rotate across Lower Michigan
this afternoon and evening. A cold front will move through Southeast
Lower MI late tonight and early Sunday morning. Will have tempo
thunderstorms for MBS to PTK with PROB30 shower chances for Detroit
as the convection will be weakening. In the wake of the front, the
rest of Sunday morning will be characterized by a broken MVFR
cumulus deck with a NNW wind around 10-15 kts.

DTW THRESHOLD PROBABILITIES...

* Low for ceiling at or below 5000 ft this afternoon and
  evening...medium by early Sunday morning.

* Low for thunderstorms from 10z to 15z Sunday.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SC
MARINE.......IRL
HYDROLOGY....SC
AVIATION.....RBP

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 31, 3:30 PM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
330 PM EDT Sat Jul 31 2021

MIZ047>049-053>055-011930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
330 PM EDT Sat Jul 31 2021

This hazardous weather outlook is for the Saginaw Valley and thumb.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected tonight. The strongest storms
will be capable of producing wind gusts to 50 MPH and half inch hail.
Storm motion will be from northwest to southeast at 30 MPH. The
storms will develop along a cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

MIZ060>063-068>070-075-076-082-083-011930-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
330 PM EDT Sat Jul 31 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms tonight, mainly after midnight.
The strongest storms will be capable of producing wind gusts to 40
MPH and pea sized hail as they move from northwest to southeast at 30
MPH. The storms will develop along a cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-011930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
330 PM EDT Sat Jul 31 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected late this afternoon across Lake
Huron and tonight across all marine areas. The strongest storms will
be capable of producing wind gusts to 40 knots and hail to one half
inch in diameter as they move from northwest to southeast at 30
knots. The storms will develop ahead of a cold front.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:38 PM EDTSpecial Marine WarningDTX97 min
Jul 31, 5:40 PM EDTSpecial Weather StatementDTXBay35 min
Jul 31, 7:40 PM EDTSpecial Weather StatementDTXTuscola65 min

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.